DANGER ZONE - STOPPING
The most dangerous times with psych drugs are when stopping, starting, changing doses up or down, or adding or taking away other drugs. Cymbalta has a short half-life of 12 hours, which means 12 hours after a dose is taken, the levels of the drug drop to 1/2, and by 24 hours the body will start to go into withdrawal. Alternating days causes the body to go into withdrawal every other day. One day plummeting the dose, the next day skyrocketing it. Every-other-day tapering is dangerous and not recommended.
A half life of 12 hours means that half the dose is metabolised every 12 hours. If you were to take a single dose this is what the amount of Duloxetine in your body would look like but...
But if you take a dose every 24 hours then Duloxetine builds up in the body to a ‘steady state’ which looks like the orange graph below
Even in this ‘steady state’ the amount of Duloxetine varies considerably over the course of a day, which is due to the fact that the half life of the drug is only 12 hours on average (although this varies from person to person between 8 and 16 hours according to the manufacturer. You can also see that it takes 3-4 days for Duloxetine to built up to its maximum level (the ‘plateau’).
Generally after someone has decreased rapidly, there is a 2 - 3 week window where reinstatement of the drug can reverse the symptoms. CHW can only recommend reinstatement within this window, and only if no other drugs have been introduced, and if the person has not alternated days more than 3 weeks. Once someone has reinstated, they will need to FULLY stabilize before beginning a slow taper.
One of the biggest risk of coming off Cymbalta abruptly, rapidly or using every-other-day tapering is protracted (bad, long-lasting) withdrawal. Once the reinstatement window has passed (and there is no clear point where that happens), the nervous system may become so destabilized that nothing can reverse or ease the symptoms. Only time and patience will gradually heal protracted withdrawal. It can last months, or even longer than a year, and be quite debilitating, or even life-threatening. Since withdrawal mimics many serious health and mental health disorders, and the medical community does not recognize withdrawal that lasts more than 2 -3 weeks, a person is at risk of having their withdrawal symptoms misdiagnosed as bipolar or other serious mental health disorders, and having more drugs applied.
ELI LILLY SUIT
Recently, the manufacturer, Eli Lily, was sued for failing to warn patients and doctors how dangerous and difficult it is to discontinue Cymbalta/Duloxetine. This group exists because many doctors are making recommendations that send their patients into horrible, long-lasting withdrawal, and then denying that the drug could be causing the problem. We are a group of peers that have been through horrendous Cymbalta withdrawal from decreasing too rapidly, and have come together to offer tapering advice that can minimize symptoms and prevent others from suffering the same fate.
This group follows antidepressant experts Ann Blake-Tracy, Dr. Kelly Brogan and Dr. Peter Breggin who have been researching serotonin-affecting drugs, and helping people safely taper off them for decades. They recommend a slow, deliberate taper...the slower the better...that will keep the brain as balanced as possible throughout the entire taper. The most dangerous times with serotonin-affecting drugs are when stopping, starting, changing doses, and adding or taking away other drugs. Even the warning labels on the drugs warn that large, abrupt decreases are dangerous.
CHW also does not recommend switching to another drug (bridging) in an attempt to get through the withdrawal process faster. There is no fast and easy way off Cymbalta. Adding another drug will not necessarily stop Cymbalta withdrawal. What it does is interferes with the ability to reinstate Cymbalta, and do a slow taper. ALL antidepressants and serotonin-affecting drugs come with the same Black Box Warning (the highest level of lethal warning that can be placed on a drug), and come with the same side affects, risks, dangers, and potential for bad, long-lasting withdrawal. The best way to minimize withdrawal symptoms and reduce the risk of bad, long-lasting withdrawal is through a slow taper, while working on diet, nutrition, supplements, and other healthy, natural lifestyle changes to rebuild and recover.
Please refer to our files section at the top of the page for information on:
- the bead counting method
- the scale method
- custom compounding clinics that can make up 10% tapering doses
- nutritional support to help the brain and body heal
- the connection between nutrition, gut health and mental health
- alternatives to drugs for fibromyalgia and chronic pain
- the dangers of serotonin-affecting drugs
- other files on related subjects
THE SCIENCE BEHIND SLOW TAPER
Perhaps the best article on the concept of slow tapering is by Dr. Horowitz. If you enjoy the technical reasons, this is the article for you to read:
Follow the Doctor in Twitter at
We are not the only peer group that advocates for SLOW tapering of Cymbalta and other psych drugs.
Protracted withdrawal is also referred to as post-acute withdrawal syndrome -- a cluster of symptoms or persistent impairments that occur after a rapid withdrawal from Benzodiazepines, Sleeping Pills, Alcohol and Opiates. Some Antidepressant users also complain of Protracted Symptoms after reducing or stopping their medication too abruptly.
Protracted withdrawal symptoms may adversely affect every aspect of daily life and cause symptoms ranging from tremors, weakness, insomnia, nausea, vomiting, anxiety, depression, gastrointestinal issues, neuropathy pain, electrical ‘zap’ feelings in the brain, cognitive cloudiness, depersonalization, transient hallucinations or illusions, and many others. These symptoms can range from mild to severe and generally persist for 2 -12 months. A minority of people may experience symptoms for years.
Every chemical works in the body by attaching to receptors. As opioids attach to the opioid receptors, benzodiazepines and sleeping pills attach to the GABAa receptors while antidepressants attach primarily to serotonin but can also affect norepinephrine. This is the reason many people have long-lasting pain coming off a painkiller and also why there can be long-term effects from the protracted use of antidepressants, benzodiazepines and sleeping pills.
Benzodiazepines are most notable for inducing prolonged withdrawal effects after continued use and a rapid reduction. Severe anxiety and depression are commonly induced by sustained alcohol use and abates with prolonged abstinence. Even moderate alcohol consumption can increase anxiety and depression in some individuals, and drug-induced psychiatric disorders may fade away with continued abstinence.
The benzodiazepine protracted syndrome is due in large part to persisting physiological adaptations in the central nervous system; disturbances in neurotransmitters and resultant hyperexcitability of neuronal pathways. Benzodiazepines, painkillers and alcohol all act on GABA, and chronic use down-regulates and modify the GABA receptors. With continued use, the calming effect of GABA is diminished while the excitatory neurotransmitter Glutamate is increased. The symptoms of post acute benzodiazepine withdrawal syndrome occur because the brain's ability to react to stress naturally has been weakened by long-term use (longer than 14 consecutive days).
All behavioral medications alter the nervous system and the natural production of critical neurotransmitters including GABA, Serotonin, Norepinephrine and Dopamine. The brain and nervous system need time to regain normal neurotransmitter levels and to reverse the alterations cause by the drugs. Using a slow, gradual reduction in dosage can minimize the concern of protracted withdrawals.
The medications also cause the body to lose valuable nutrients. The medical name for this is ‘drug induced nutrient depletion’. Prime examples are potassium loss from diuretics, and co-enzyme Q10 (CoQ10) depletion from statins (cholesterol medications). Psychiatric medications deplete selenium, melatonin, B vitamins, Glutathione (the master antioxidant) and other nutrients.
The knowledge that many drugs lead to nutritional deficiencies has been documented by a vast number of studies over the last three decades. It was shown conclusively that drugs deplete by both interfering with proper absorption and by inhibiting the transport of vitamins and minerals throughout the body. This depletion may impair system metabolism, and most people are unaware that they may become severely deficient.
Regardless of the addictive drug ingested and rapidly withdrawn, protracted withdrawal symptoms can occur. Healing from protracted withdrawal does not just include the elimination of the drug from the body, but also involves the repair and healing of the neurotransmitters.
Proper nutrition, hydration, proper supplementation, exercise and sleep can dramatically shorten the time for healing and recovery. Drug-induced nutrient deficiencies are not the only source of people’s medical problems, but they can certainly compound symptoms."
Now, start your slow taper!